Florida, 2010

Damaging Winds and Lightning Strike in Florida, June 20 to 21, 2010

June 20 to 21, 2010 · NWS TBW · 6 events in 2 counties and zones

High pressure ridging across the area allowed for afternoon sea breeze circulations to develop each day. The warm and moist atmosphere caused scattered thunderstorms containing damaging winds to form along the sea breeze and outflow boundaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

High pressure ridging across the area allowed for afternoon sea breeze circulations to develop each day. The warm and moist atmosphere caused scattered thunderstorms containing damaging winds to form along the sea breeze and outflow boundaries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 20, 11:48 AM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 20, 11:48 AM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1248 PM EDT SUN JUN 20 2010

...ISOLATED WIND DAMAGE POSSIBLE THIS AFTERNOON AND EARLY
EVENING...

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS AS THE
AFTERNOON GOES ON BUT RAIN CHANCES SHOULD DECREASE TO 30 PERCENT
AFTER 8 PM AS SUN BEGINS TO SET. STEEP LOW LEVEL LAPSE RATES
AND MOIST ATMOSPHERE MAY LEAD TO ISOLATED WET MICROBURTS
WITH DAMAGING WIND.

SURFACE HIGH PRESSURE RIDGE AXIS TO MOVE NORTH OVERNIGHT WITH
EASTERLY LOW LEVEL FLOW THROUGH TUESDAY. EASTERLY LOW LEVEL FLOW
FAVORS HIGHEST CHANCES OF RAIN ALONG THE GULF COAST COUNTIES WITH
LESSER CHANCES FOR INLAND COUNTIES. TROPICAL WAVE OVER HISPANIOLA
IS FORECAST TO MOVE WESTWARD AND REMAIN SOUTH OF FLORIDA.

HIGH PRESSURE RIDGE CENTERED OVER EAST TEXAS WILL EXPAND EASTWARD
INTO THE ATLANTIC THE NEXT TWO DAYS. WEAK TROUGHINESS OVER AREA TO
MOVE/SAG INTO SOUTHWEST GULF OF MEXICO. BY TUESDAY WE WILL SEE A
RETURN TO CLIMATOLOGICAL RAIN CHANCES AND SLIGHTLY ABOVE NORMAL
TEMPERATURES.

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...
VERY LITTLE CHANGE TO THE EXTENDED PERIOD FORECAST AT THIS TIME. THE
PERIOD WILL BEGIN WITH STRONG 500 MB RIDGING ACROSS THE SOUTHERN
CONUS...CENTERED ACROSS THE LOWER MISSISSIPPI VALLEY...THUS
PROVIDING A RATHER DEEP EASTERLY FLOW TO THE AREA. SURFACE RIDGING
WILL BE OVER THE ATLANTIC OCEAN AND PROVIDE A SOUTHEASTERLY SURFACE
WIND. WHICH WILL BE A TYPICAL SUMMER PATTERN. AS THE 500 MB RIDGE
REMAINS AROUND 596 DM...HIGH TEMPERATURES SHOULD REMAIN ABOVE NORMAL
AND IN THE MIDDLE 90S INLAND AND NEAR 90 ON THE COAST. AFTERNOON
WEST COAST SEABREEZES WILL DEVELOP AND THE EAST COAST SEABREEZE
SHOULD INTERACT WITH THEM TO PROVIDE SCATTERED STORM COVERAGE EACH
DAY. PWATS WILL REMAIN HIGH IN THE EASTERLY FLOW. EARLIER PROGS OF
AN EASTERLY WAVE IN THE LONG TERM TIME PERIOD HAVE DISAPPEARED AS
THE GFS NOW SHOWS NO SIGNIFICANT SYSTEMS TO IMPACT THE AREA AND SO A
CLIMATOLOGICAL APPROACH TO POPS WAS USED.

&&

.AVIATION..
GENERALLY A VFR PATTERN...BUT SHRA AND TSRA WILL CREATE LOCALLY MVFR
CONDITIONS THIS AFTERNOON AND THROUGH 00Z. CLEARING SKIES WILL
RETURN OVERNIGHT WITH VFR THROUGH THE END OF THE PERIOD.

&&

.MARINE...WINDS INTO TUESDAY TO BE 10 KNOTS OR LESS WITH SEAS 1 TO
2 FT THROUGH TUESDAY. PRESSURE GRADIENT BEGINS TO INCREASE TUESDAY
NIGHT WITH WINDS OF 15 KNOTS AND SEAS 3 TO 4 FEET FOR THE REST OF
THE WEEK.

&&

.FIRE WEATHER...CONDITIONS TO REMAIN BELOW CRITICAL LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  77  91  77  92 /  30  50  20  30
FMY  74  92  75  93 /  20  50  20  30
GIF  74  92  75  93 /  30  50  20  30
SRQ  74  91  75  93 /  30  50  20  30
BKV  72  91  72  92 /  30  50  20  40
SPG  79  91  79  91 /  30  50  20  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...72/NOAH
LONG TERM/AVIATION...35/JOHNSON
Hazardous weather outlook, Jun 20, 4:30 AM EST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
530 AM EDT SUN JUN 20 2010

FLZ039-042-043-048>052-055>057-060>062-065-202100-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
530 AM EDT SUN JUN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ISOLATED THUNDERSTORMS OVER THE COASTAL WATERS EARLY THIS MORNING
ARE EXPECTED TO FORM ONSHORE AS THE SEA BREEZE DEVELOPS LATER THIS
MORNING. THE STORMS WILL THEN BECOME SCATTERED TO NUMEROUS THIS
AFTERNOON AS THE SEA BREEZE MOVES FURTHER INLAND AND CONTINUE INTO
THE EVENING. THE PRIMARY HAZARDS FROM THE STORMS WILL BE FREQUENT
LIGHTNING AND LOCALLY HEAVY RAINFALL THAT COULD CAUSE FLOODING OF
LOW LYING AND POOR DRAINAGE AREAS. A FEW OF THE STRONGER STORMS
COULD ALSO PRODUCE SMALL HAIL AND STRONG GUSTY WINDS. REMEMBER...
IF YOU CAN HEAR THUNDER THEN YOU ARE CLOSE ENOUGH TO THE STORM TO
BE STRUCK BY LIGHTNING.

...EXCESSIVE HEAT IMPACT...
ANOTHER HOT AND HUMID DAY IS EXPECTED ACROSS WEST CENTRAL AND
SOUTHWEST FLORIDA. TEMPERATURES WILL CLIMB INTO THE UPPER 80S
ALONG THE COAST TO THE LOWER 90S INLAND AND WHEN COMBINED WITH
THE HUMIDITY WILL PRODUCE HEAT INDICES IN THE 100 TO 105 DEGREE
RANGE THIS AFTERNOON. IF YOU MUST BE OUTDOORS FOR ANY LENGTH OF
TIME TODAY...DRINK PLENTY OF WATER...WEAR LIGHTWEIGHT AND LIGHT
COLORED CLOTHING...AND RESERVE STRENUOUS EXERCISE FOR THE EARLY
MORNING OR EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY DURING THE AFTERNOON
AND EVENING HOURS EACH DAY. FREQUENT LIGHTNING...LOCALLY HEAVY
RAINFALL AND GUSTY WINDS WILL CONTINUE TO BE THE PRIMARY HAZARDS
WITH THESE STORMS.

...EXCESSIVE HEAT IMPACT...
THE COMBINATION OF AFTERNOON TEMPERATURES IN THE UPPER 80S TO
LOWER 90S WITH THE HUMID CONDITIONS WILL CONTINUE TO PRODUCE HEAT
INDICES IN THE 100 TO 105 DEGREE RANGE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

PRC

In the hours before

Special weather statement, Jun 20, 1:21 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
221 PM EDT SUN JUN 20 2010

FLZ052-201900-
POLK-
221 PM EDT SUN JUN 20 2010

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL POLK COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR LAKE ALFRED...OR NEAR HAINES CITY...MOVING NORTHEAST AT
15 MPH...WILL AFFECT WINTER HAVEN...WAHNETA...LAKE ALFRED AND
INWOOD...UNTIL 300 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2792 8169 2806 8185 2827 8166 2827 8157
      2825 8155 2819 8151 2815 8151 2814 8146
      2813 8146
TIME...MOT...LOC 1821Z 220DEG 14KT 2808 8169

The radar

The Miami radar (KAMX), 158 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Lee

When
June 20, 2:00 PM EST
Where
Lee County, 1.78 mi NNE of Bonita Spgs
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
26.355, -81.762

Portions of metal roofs were torn off of three manufactured homes in the Southern Pines Mobile Home Community. Three other mobile homes had minor damage.

Lightning, Lee

When
June 20, 3:00 PM EST
Where
Lee County, 4.62 mi NW of Cape Coral
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
26.690, -82.030

A roof was damaged by a lightning strike.

Thunderstorm Wind, Lee

When
June 20, 3:00 PM EST
Where
Lee County, 3.83 mi S of Cape Coral
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
26.595, -81.978

The public reported damage to a lanai roof and screen on a vacant home and a few tree branches were downed.

Thunderstorm Wind, Lee

When
June 21, 4:05 PM EST
Where
Lee County, 2.47 mi W of North Fort Myers
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
26.700, -81.930

Minor roof damage occurred to the Kings Way Christian Center in North Fort Myers.

Thunderstorm Wind, Hillsborough

When
June 21, 5:07 PM EST
Where
Hillsborough County, 1.22 mi E of Valrico
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
27.950, -82.230

A privacy fence was blown down by strong winds.

Thunderstorm Wind, Hillsborough

When
June 21, 5:22 PM EST
Where
Hillsborough County, 0.11 mi WSW of (Mcf)mc Dill Afb
Measured
61 kt (70 mph) measured gust
Reported by
AWOS
Coordinates
27.849, -82.522

The AWOS at MacDill Air Force Base measured a wind gust of 61 knots.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239956, 238796, 239350, 239339, 239342, 239344.